Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 258, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2005, 4:32 AM CDT for Polk County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2005, 4:32 AM CDT (09:32 UTC)
- Expired
- Sep 9, 2005, 5:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:45 AM CDT | HAIL 1.25 | 8 S Crookston, MN | OBLONG OR ICE CUBE SHAPED HAILSTONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 090932 SVRFGF MNC119-091030- /O.NEW.KFGF.SV.W.0258.050909T0932Z-050909T1030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 432 AM CDT FRI SEP 9 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POLK COUNTY IN NORTHWEST MINNESOTA * UNTIL 530 AM CDT. * AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF CLIMAX...OR 25 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENVIEW AT 445 AM HAROLD AT 450 AM MELVIN AT 500 AM DUGDALE AT 515 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597 $$ GV
2 follow-up statements
000 WWUS53 KFGF 091000 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 501 AM CDT FRI SEP 9 2005 MNC119-091030- /O.CON.KFGF.SV.W.0258.000000T0000Z-050909T1030Z/ POLK MN- 501 AM CDT FRI SEP 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 AM CDT FOR SOUTHERN POLK COUNTY... AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED NEAR GREENVIEW...OR 31 MILES SOUTHEAST OF GRAND FORKS... MOVING TO THE EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DUGDALE BY 520 AM CDT... MAPLE BAY BY 525 AM CDT... MENTOR AND 8 MILES WEST OF ERSKINE BY 530 AM CDT... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597 $$ GV
000 WWUS53 KFGF 091031 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 531 AM CDT FRI SEP 9 2005 MNC119-091041- /O.EXP.KFGF.SV.W.0258.000000T0000Z-050909T1030Z/ POLK MN- 531 AM CDT FRI SEP 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK COUNTY EXPIRED AT 530 AM CDT... AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR MAPLE BAY...OR 33 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 530 AM CDT. LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:30 PM CDT, 8 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 8:30 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 830 PM CDT THU SEP 8 2005 FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES. SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT. NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB. ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT ADJUSTMENTS MADE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Sep 8, 6:50 AM CDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 650 AM CDT THU SEP 8 2005 MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ014>016-024- 026>030-038-039-049-052>054-091200- WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 650 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY AFTERNOON ACROSS PORTIONS OF SOUTH EASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THUNDERSTORMS ACTIVITY IS EXPECTED TO DIMINISH BY EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA THIS EVENING AND MOVE INTO SOUTH EASTERN NORTH DAKOTA LATE TONIGHT. THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CLUSTER OF THUNDERSTORMS CONTINUING FROM LATE THURSDAY NIGHT IS EXPECTED TO MOVE ACROSS SOUTHERN PORTIONS OF EASTERN NORTH DAKOTA EARLY FRIDAY MORNING INTO WESTERN MINNESOTA BY MID TO LATE MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>006-NDZ006>008-091200- KITTSON-ROSEAU-LAKE OF THE WOODS-TOWNER-CAVALIER-PEMBINA- 650 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 10:48 AM CDT | Flash Flood Warning | FGF | Norman | 11 hr |
| Sep 9, 10:49 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 56 min |
| Sep 9, 11:09 AM CDT | Flash Flood Warning | FGF | Mahnomen | 11 hr |
| Sep 9, 11:20 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 55 min |
| Sep 9, 11:45 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 40 min |
| Sep 9, 1:29 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 61 min |
| Sep 9, 1:34 PM CDT | Flash Flood Warning | FGF | Beltrami, Clearwater | 9 hr |
| Sep 9, 1:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| Sep 9, 2:02 PM CDT | Flash Flood Warning | FGF | Polk | 9 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.